Possible Interactions with: Vitamin C (Ascorbic Acid)
Ascorbic acid; Vitamin C (ascorbic acid)
If you are being treated with any of the following medications, you should not use vitamin C supplements without first talking to your health care provider.
Aspirin and nonsteroidal anti-inflammatory drugs (NSAIDs) -- Both aspirin and NSAIDs can lower the amount of vitamin C in the body because they cause more of the vitamin to be lost in urine. In addition, high doses of vitamin C can cause more of these drugs to stay in the body, raising the levels in your blood. Some very early research suggests that vitamin C might help protect against stomach upset that aspirin and NSAIDs can cause. If you regularly take aspirin or NSAIDs, talk to your doctor before taking more than the recommended daily allowance of vitamin C.
Acetaminophen (Tylenol) -- High doses of vitamin C may lower the amount of acetaminophen passed in urine, which could cause the levels of this drug in your blood to rise.
Aluminum-containing antacids -- Vitamin C can increase the amount of aluminum your body absorbs, which could cause the side effects of these medications to be worse. Aluminum-containing antacids include Maalox and Gaviscon.
Barbiturates -- Barbiturates may decrease the effects of vitamin C. These drugs include phenobarbital (Luminal), pentobarbital (Nembutal), and seconobarbital (Seconal).
Chemotherapy drugs -- As an antioxidant, vitamin C may interfere with the effects of some drugs taken for chemotherapy; however, some researchers speculate that vitamin C might help make chemotherapy more effective. If you are undergoing chemotherapy, do not take vitamin C or any other supplement without talking to your oncologist.
Nitrate medications for heart disease -- The combination of vitamin C with nitroglycerin, isosorbide dinitrate (Isordil), or isosorbide mononitrate (Ismo) reduces the body's tendency to build up a tolerance to these medications so that they no longer work. If you take nitrate medications, talk to your doctor about whether you should take vitamin C.
Oral contraceptives (birth control pills) and hormone replacement therapy (HRT) -- Vitamin C can cause a rise in estrogen levels when taken with these drugs, particularly if you are deficient in vitamin C to begin with and start taking supplements. Oral estrogens can also decrease the effects of vitamin C in the body.
Protease inhibitors -- Vitamin C appears to slightly lower levels of indinavir (Crixivan), a medication used to treat HIV and AIDS.
Tetracycline -- Some evidence suggests that taking vitamin C with the antibiotic tetracycline may increase the levels of this medication; it may also decrease the effects of vitamin C in the body. Other antibiotics in the same family include minocycline (Minocin) and doxycycline (Vibramycin).
Warfarin (Coumadin) -- There have been rare reports of vitamin C interfering with the effectiveness of this blood thinning medication. In recent follow-up studies, no effect was found with doses of vitamin C up to 1,000 mg per day. However, if you take warfarin or another blood thinner, talk to your doctor before taking vitamin C or any other supplement.
Review Date: 9/27/2007
Reviewed By: Steven D. Ehrlich, N.M.D., private practice specializing in complementary and alternative medicine, Phoenix, AZ. Review provided by VeriMed Healthcare Network.